Winter Storm, Ontonagon
- When
- January 24, 6:00 AM EST to January 25, 1:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
An intense Alberta Clipper system dropped across northern Lake Superior bringing heavy lake effect snow to portions of west and central Upper Michigan on the 24th. Strong northwest wind gusts to 30 mph or more also caused considerable blowing of snow and near whiteout conditions at times.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
An intense Alberta Clipper system dropped across northern Lake Superior bringing heavy lake effect snow to portions of west and central Upper Michigan on the 24th. Strong northwest wind gusts to 30 mph or more also caused considerable blowing of snow and near whiteout conditions at times. 24-hour snowfall totals of 10 to 12 inches were reported by spotters in Bergland, Bessemer and Champion while 12-hour totals of 9 to 10 inches were reported just west of Pelkie in southern Houghton County and in the town of Baraga.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 24, 4:39 AM EST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 439 AM EST TUE JAN 24 2006 .DISCUSSION... MAIN FORECAST CONCERN IS DEVELOPING LAKE EFFECT AND INCREASING WINDS. CURRENT WEATHER...09Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS SHOWED AN UPPER LEVEL RIDGE OVER THE PACIFIC NW...A CUTOFF LOW OFF BAJA CALIFORNIA AND A BROAD TROUGH COVERING SOUTH CENTRAL CANADA. OF MOST SIGNIFICANCE WITHIN THIS TROUGH IS A STRONG SHRTWV NEAR INTERNATIONAL FALLS WITH A 500MB HEIGHT AROUND 516 DAM. THIS SHRTWV HAS BEEN MOVING SE...CAUSING 500MB HEIGHT FALLS OF 90 M IN 12 HOURS AT INTERNATIONAL FALLS PER ITS 00Z SOUNDING. THIS STRONG SHRTWV IS REFLECTED AT THE SURFACE BY A 991MB LOW LOCATED NEAR THUNDER BAY ONTARIO. THE LOW TRACK IS A BIT FARTHER S THAN PROGGED FROM MOST OF YESTERDAYS MODEL RUNS...EXCEPT FOR THE 00Z/06Z GFS WHICH HIT THE TRACK WELL SO FAR. BECAUSE OF THE MORE SOUTHERN TRACK...WINDS HAVE NOT BEEN NEARLY AS STRONG...BUT MANY LOCATIONS ACROSS THE UPPER PENINSULA HAVE HAD GUSTS IN THE 20S MPH. EVEN STANNARD ROCK HAD 35-37KT GUSTS BETWEEN 00-02Z. WINDS ARE QUITE A BIT STRONGER BEHIND THIS SYSTEM OVER MANITOBA INTO NW MINNESOTA WHERE WIND GUSTS IN THE MID TO UPPER 30S MPH HAVE BEEN COMMON. AS FOR PRECIPITATION WITH THIS SYSTEM...ONE BAND FORMED OVER WESTERN UPPER MICHIGAN AROUND MIDNIGHT AND HAS PROGRESSED NOW TO SCHOOLCRAFT COUNTY. OBSERVATIONS FROM CMX AND ISQ HAD VISIBILITIES DROP TO ONE HALF OF A MILE. THIS BAND WAS ASSOCIATED WITH ISENTROPIC LIFT AND SOME NEGATIVE EPV DUE TO STEEP MID-LEVEL LAPSE RATES. BEHIND THIS BAND SOME BANDS OF LIGHT SNOW ARE MOVING THROUGH THE WESTERN U.P. AND NORTHEAST MINNESOTA ASSOCIATED WITH DPVA FROM THE SHRTWV. INTERESTINGLY...TEMPERATURES HAVE WARMED BEHIND THE BAND WITH IWD NOW AT 34F. COOLER AIR CAN BE SEEN FILTERING SOUTHWARD INTO NW MINNESOTA BEHIND THE SURFACE LOW WHERE SCATTERED TO NUMEROUS SNOW SHOWERS EXIST PER CANADIAN RADARS. 850MB TEMPS ALSO DROP OFF TO -8C PER RUC ANALYSIS. TODAY...NAM/GFS/UKMET ARE ALL IN GOOD AGREEMENT ON THE TRACK OF THE SHRTWV AND SURFACE LOW...INDICATE POSITIONS JUST NORTH OF SSM BY 18Z AND NEAR NORTH BAY ONTARIO BY 00Z. BECAUSE OF THE GOOD AGREEMENT...HAVE FOLLOWED THE NAM FOR DETAILS. SNOW OVER NORTHEAST MINNESOTA ASSOCIATED WITH THE SHRTWV SHOULD MOVE ACROSS THE CWA THIS MORNING. AS THE COLD AIR OVER NW ONTARIO CROSSES LAKE SUPERIOR...LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO DEVELOP. 850MB TEMPS ARE NOT PROGGED TO BE ALL THAT COLD THIS MORNING...-8 TO -10C...BUT SINCE THERE IS PLENTY OF LOW LEVEL MOISTURE AROUND...THEY SHOULD BE SUFFICIENT ENOUGH TO GET THE LAKE EFFECT GOING. EVEN SLIGHTLY COLDER AIR COMES IN THIS AFTERNOON. AS FOR SNOW ACCUMULATIONS TODAY...HAVE FOLLOWED NAM QPF...WHICH SUGGESTS UP TO 4 INCHES IN THE WESTERN U.P. USING A 16 TO 1 RATIO. FOR THE SOUTH CENTRAL U.P....CONDITIONS DO NOT LOOK ALL THAT GREAT FOR MUCH IN THE WAY OF SNOW. ONCE THE SHRTWV PASSES...SUBSIDENCE INCREASES IN ITS WAKE...RESULTING IN MID-LEVEL DRYING. SINCE THE LOW LEVELS REMAIN MOIST AND INTERSECT WHERE SNOW FLAKES CAN GROW...FLURRIES WILL LIKELY HAPPEN. HAVE MENTIONED SOME SCATTERED SNOW SHOWERS THIS AFTERNOON...THOUGH...DUE TO INCREASING LOW LEVEL INSTABILITY. NEXT ISSUE IS WINDS. GIVEN UPSTREAM READINGS...INCREASING COLD AIR ADVECTION (RESULTING IN STEEPENING LOW LEVEL LAPSE RATES) AND SUBSIDENCE...WE SHOULD EASILY SEE WINDS SUSTAINED NEAR 30 MPH AND GUSTS AROUND 45 MPH. ANOTHER AIDE WILL BE THE ISALLOBARIC WIND AS A PRESSURE RISE MAXIMUM OVER ONTARIO MOVES INTO THE CWA. HIGHEST WINDS OUT OF THE WHOLE EVENT LOOK LIKELY TO OCCUR JUST OFFSHORE NEAR ALGER COUNTY WHERE BOTH THE NAM AND EXPERIMENTAL 13 KM RUC INDICATE 45 KT WINDS. COMBINATION OF THE WINDS AND EXPECTED SNOW WILL RESULT IN PLENTY OF BLOWING SNOW. HAVE LEFT CURRENT WINTER WEATHER HEADLINES ALONE...BUT ISSUED WIND ADVISORIES FOR THE REST OF THE CWA EXCEPT SOUTHERN SCHOOLCRAFT WHERE WINDS ARE EXPECTED TO REMAIN JUST UNDER THE CRITERIA. HAVE RAISED TEMPERATURES AS READINGS CONTINUE TO RISE IN THE WEST-SOUTHWEST FLOW. HOWEVER...THESE WILL BE MORNING HIGHS FOR THE WEST HALF OF THE U.P. AS TEMPERATURES FALL FROM THE COLD AIR ADVECTION. TONIGHT...AS THE SHRTWV AND SURFACE LOW PROGRESS EASTWARD INTO QUEBEC...A TRANSITION TO PURE LES WILL OCCUR DUE TO EXITING LOW LEVEL MOISTURE AND A SLIGHT COOLING AGAIN IN 850MB TEMPS. HAVE PLACED IN NUMEROUS SNOW SHOWERS WHERE LIKELY POPS WERE IN THE PREVIOUS FORECAST. ACCUMULATIONS SHOULD BE GREATEST IN THE EASTERN U.P. WHERE A LONGER FETCH OF OVER-WATER INSTABILITY EXISTS. LOWERING INVERSION HEIGHTS THROUGH THE NIGHT WILL LIMIT ACCUMULATIONS...BUT UP TO 4 INCHES IS NOT OUT OF THE QUESTION IN THE EASTERN U.P.. HAVE FOLLOWED CLOSE TO GUIDANCE FOR TEMPERATURES. WEDNESDAY...UPPER RIDGE OVER THE PACIFIC NORTHWEST IS PROGGED TO BE PUSHED EASTWARD INTO THE PLAINS BY 00Z THU...ALLOWING A SURFACE HIGH PRESSURE RIDGE TO MOVE OVER UPPER MICHIGAN. THERE IS SOME CONCERN OF A LINGERING SURFACE TROUGH HANGING BACK OVER UPPER MICHIGAN...BUT SINCE THE AIR IS NOT ALL THAT COLD (850MB TEMPS OF -10 TO -12C PROGGED)...THINK ITS IMPACT WILL BE MINIMAL. NONETHELESS...LAKE EFFECT SNOW SHOWERS SHOULD CONTINUE FOR THE NORTHWEST SNOWBELTS...THEN GRADUALLY DIMINISH WEST TO EAST FROM A COMBINATION OF INCREASING ANTICYCLONIC FLOW...DRIER AIR AND LOWERING INVERSIONS HEIGHTS. SKIES WILL FOLLOW THIS TREND TOO WITH INCREASING SUNSHINE THROUGH THE DAY FOR THE WEST HALF OF THE U.P.. TEMPERATURES WILL END UP A LITTLE COOLER THAN TODAY...BUT STILL ABOVE NORMAL. PREVIOUS FORECAST TEMPS LOOK REASONABLE. WEDNESDAY NIGHT INTO THURSDAY...GFS/NAM/UKMET ALL SHOW THE UPPER LEVEL RIDGE BUILDING OVER MINNESOTA WEDNESDAY NIGHT AND OVER THE CWA BY THURSDAY EVENING. THIS WILL CAUSE THE SURFACE HIGH PRESSURE RIDGE TO MOVE OVER UPPER MICHIGAN WEDNESDAY NIGHT...GRADUALLY CLEARING SKIES OVER THE CWA AND ENDING ANY REMAIN LAKE EFFECT OVER EASTERN LAKE SUPERIOR. DUE TO THE CLEARING AND DECREASING WINDS FROM THE RIDGE MOVING OVERHEAD...TEMPERATURE FORECAST WILL BE TRICKY. CURRENT LOWS IN THE SINGLE DIGITS FOR THE INTERIOR SEEM REASONABLE AND MATCH WELL WITH THE MAV COOP GUIDANCE. THIS WILL LIKELY BE THE COOLEST NIGHT WE HAVE SEEN FOR AWHILE...BUT STILL SLIGHTLY ABOVE NORMAL. ON THURSDAY...DOWNSLOPED AIR OFF THE ROCKIES WILL MAKE A BIG ENTRANCE INTO UPPER MICHIGAN. 850MB TEMPS ARE PROGGED TO RISE NEAR +7C BY 00Z WITH 500MB HEIGHTS INCREASING TO NEAR 564 DAM WITH A DRY AIRMASS EXPECTED TO MOVE INTO THE CWA AND INCREASING SOUTHWEST WINDS WITH THE SURFACE RIDGE MOVING OFF TO THE EAST...WOULD EXPECT AT LEAST A FEW LOCATIONS TO POP INTO THE 40S. IN FACT...MAV GUIDANCE SHOWS IWD AND IMT AT 46F. HAVE RAISED HIGHS...BUT COULD SEE EVEN THEM RAISED HIGHER. RECORD HIGHS ARE IN THE LOW 50S FROM THE WARM DAY IN 1973 WHEN 850MB TEMPS WERE +10C...SO WE MAY NOT TOUCH THEM...BUT THE PATTERN LOOKS VERY SIMILAR. REST OF FORECAST UNCHANGED. SHOULD NOTE THAT THE 00Z GFS/UKMET/ECMWF ALL HAVE TRENDED WESTWARD WITH THE SHRTWV THAT WAS PROGGED TO MOVE THROUGH THE AREA ON FRIDAY. THE CHANCE OF RAIN OR SNOW MAY NEED TO BE DROPPED BECAUSE OF THIS...ALONG WITH A BUMP UP IN TEMPERATURES FOR FRIDAY. && .MQT WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 AM EST WEDNESDAY MIZ002. SNOW AND BLOWING SNOW ADVISORY UNTIL 6 AM EST WEDNESDAY MIZ006-MIZ007-MIZ085. SNOW AND BLOWING SNOW ADVISORY UNTIL 6 AM EST WEDNESDAY MIZ004-MIZ084. SNOW AND BLOWING SNOW ADVISORY UNTIL 6 AM EST WEDNESDAY MIZ001-MIZ003. WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM EST THIS EVENING MIZ013. WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING MIZ010-MIZ011-MIZ012. WIND ADVISORY FROM 9 AM THIS MORNING TO 4 PM CST THIS AFTERNOON MIZ009. WIND ADVISORY FROM NOON TODAY TO 8 PM EST THIS EVENING MIZ005. && AJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 510 PM EST MON JAN 23 2006 MIZ001>007-009>014-084-085-241300- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 510 PM EST MON JAN 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND TUESDAY SOUTHWEST GALES TO 40 KNOTS ARE EXPECTED ON LAKE SUPERIOR. NORTHWEST WINDS GUSTING AS HIGH AS 40 TO 50 MPH WILL DEVELOP TUESDAY MORNING OVER NORTHWEST UPPER MICHIGAN FROM THE PORCUPINE MOUNTAINS TO COPPER HARBOR...THEN BY LATE TUESDAY AFTERNOON ALONG LAKE SUPERIOR FROM MUNISING TO TWO HEART. SNOW SHOWERS AND BLOWING SNOW WITH REDUCED VISIBILITIES WILL DEVELOP BY TUESDAY AFTERNOON OVER NORTHWEST UPPER MICHIGAN. SEE THE LATEST WINTER WEATHER STATEMENT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY NORTHWEST GALES UP TO 40 KNOTS ARE EXPECTED OVER LAKE SUPERIOR TUESDAY NIGHT. NORTHWEST WINDS GUSTING AS HIGH AS 40 TO 50 MPH ARE EXPECTED TUESDAY EVENING NEAR THE LAKE SUPERIOR SHORE EAST OF MARQUETTE. THE STRONG NORTHWEST WINDS WILL PRODUCE AREAS OF BLOWING SNOW NEAR LAKE SUPERIOR WHERE SNOW SHOWERS ARE MOST NUMEROUS. SEE THE LATEST WINTER WEATHER STATEMENT FOR COMPLETE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SNOWFALL AND HIGH WIND REPORTS ARE GREATLY APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE) JLA
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486361, 5486362, 5486365, 5486366, 5486367, 5486363, 5486364.